Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 37, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 23, 2014, 3:51 PM HST for Kauai County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2014, 3:51 PM HST (01:51 UTC)
- Expired
- Dec 23, 2014, 9:45 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 33 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
531 WGHW50 PHFO 240151 FFWHFO HIC007-240445- /O.NEW.PHFO.FF.W.0037.141224T0151Z-141224T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 351 PM HST TUE DEC 23 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 645 PM HST * AT 342 PM HST...A GAGE ON THE HANALEI RIVER SHOWED A STEADY RISE IN WATER LEVEL ABOVE 7.7 FT. MODERATE TO BRIEFLY HEAVY SHOWERS WILL CONTINUE TO MOVE OVER NORTHERN KAUAI INTO THE EVENING... LIKELY LEADING TO AN ADDITIONAL RISE IN THE RIVER THAT WILL LEAD TO FLOODING ALONG KUHIO HIGHWAY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HANALEI...WAINIHA...PRINCEVILLE...AND KILAUEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 645 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15972 2227 15937 2209 15946 2207 15964 $$ WROE
4 follow-up statements
112 WGHW70 PHFO 240322 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 522 PM HST TUE DEC 23 2014 HIC007-240445- /O.CON.PHFO.FF.W.0037.000000T0000Z-141224T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 522 PM HST TUE DEC 23 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 645 PM HST... MODERATE TO HEAVY SHOWERS CONTINUE TO ALONG THE NORTH SLOPES OF KAUAI. AN UPSLOPE GAUGE ON THE HANALEI RIVER CONTINUES TO DETECT WATER LEVELS THAT COULD PRODUCE FLOODING ALONG THE KUHIO HIGHWAY AT HANALEI. AS OF 515 PM HST...KAUAI CIVIL DEFENSE REPORTED THAT WATER WAS ON THE HIGHWAY THOUGH IT WAS STILL OPEN. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HANALEI... WAINIHA...PRINCEVILLE...AND KILAUEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 645 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15972 2227 15937 2209 15946 2207 15964 $$ WROE
391 WGHW50 PHFO 240443 FFWHFO HIC007-240745- /O.EXT.PHFO.FF.W.0037.000000T0000Z-141224T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 643 PM HST TUE DEC 23 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 945 PM HST * AT 630 PM HST...LAW ENFORCEMENT REPORTED FLASH FLOODING AT THE HANALEI RIVER FROM HEAVY RAIN OVER THE NORTHERN HALF OF KAUAI...PROMPTING THE CLOSING OF KUHIO HIGHWAY NEAR THE HANALEI BRIDGE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...NA PALI STATE PARK...KALALAU VALLEY...PRINCEVILLE...KILAUEA AND HANALEI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15972 2227 15937 2209 15946 2207 15964 $$ REYNES
160 WGHW70 PHFO 240659 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 859 PM HST TUE DEC 23 2014 HIC007-240745- /O.CON.PHFO.FF.W.0037.000000T0000Z-141224T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 859 PM HST TUE DEC 23 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 945 PM HST... AT 845 PM...KAUAI EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT ONE LANE OF KUHIO HIGHWAY HAS BEEN OPENED NEAR HANALEI. HOWEVER...RADAR SHOWS PERSISTENT MODERATE TO HEAVY RAIN CONTINUING TO DEVELOP OVER THE NORTH FACING SLOPES OF KAUAI...AND THERE REMAINS THE POTENTIAL FOR THE ROADWAY TO BE CLOSED AGAIN. AVOID UNNECESSARY TRAVEL TO AND FROM HANALEI. ADDITIONALLY...OTHER STREAMS IN NORTHERN AND NORTHWESTERN KAUAI HAVE UNUSUALLY HIGH WATER LEVELS...AND ADDITIONAL HEAVY RAIN COULD CAUSE THESE STREAMS TO OVERFLOW THEIR BANKS. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...KOKEE AND WAIMEA CANYON...AND NA PALI STATE PARK...INCLUDING HANAKAPIAI...HANAKOA AND KALALAU VALLEYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15972 2227 15937 2209 15946 2207 15964 $$ BIRCHARD
008 WGHW70 PHFO 240744 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 944 PM HST TUE DEC 23 2014 HIC007-240748- /O.EXP.PHFO.FF.W.0037.000000T0000Z-141224T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 944 PM HST TUE DEC 23 2014 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS ON KAUAI HAVE EASED...THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. KAUAI EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT BOTH LANES OF KUHIO HIGHWAY HAVE JUST BEEN OPENED NEAR HANALEI...AND THE EMERGENCY SHELTER IN HANALEI HAS BEEN CLOSED. WATER LEVELS WITHIN MANOA STREAM NEAR HAENA BEACH PARK REMAIN HIGH...AND RUNOFF IS STILL OCCURRING... AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. A FLOOD ADVISORY WILL BE ISSUED SHORTLY AS NUISANCE FLOODING CONTINUES. A FLASH FLOOD WATCH FOR ALL HAWAIIAN ISLANDS REMAINS IN EFFECT. LAT...LON 2225 15972 2227 15937 2209 15946 2207 15964 $$ BIRCHARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 10:00 AM HST, 5 hours 51 minutes earlier.
Area forecast discussion, Dec 23, 10:00 AM HST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST TUE DEC 23 2014 .SYNOPSIS... AN ACTIVE WEATHER PATTERN WILL FOCUS HEAVY SHOWERS AND THUNDERSTORMS MAINLY OVER THE EASTERN END OF THE STATE TODAY...THOUGH FLOODING IS POSSIBLE ON ALL ISLANDS. THE POTENTIAL FOR HEAVY FLOODING RAINFALL AND THUNDERSTORMS...AS WELL AS DANGEROUS WINTER WEATHER ON THE BIG ISLAND SUMMITS...WILL PERSIST TONIGHT AND WEDNESDAY AS A POTENT DISTURBANCE ALOFT SETTLES OVER THE ISLANDS. A DRIER NORTHERLY FLOW IS EXPECTED THURSDAY AND FRIDAY. && .DISCUSSION... THE ACTIVE WEATHER PATTERN WILL PERSIST INTO WEDNESDAY...WITH THE FOCUS FOR HEAVY FLOODING SHOWERS AND THUNDERSTORMS OVER THE EASTERN END OF THE ISLAND CHAIN TODAY. HEAVY SHOWERS AND THUNDERSTORMS PERSIST THIS MORNING ALONG A DISSIPATING FRONTAL BOUNDARY STALLED NEAR MAUI AND NORTHERN BIG ISLAND...WHILE A STRONG MID TO UPPER LEVEL TROUGH IS DIGGING OVER THE ISLANDS FROM THE NORTHWEST. TEMPERATURES AT 500 MB WITHIN THE UPPER TROUGH WERE DOWN TO -18C ON THE OVERNIGHT LIHUE...EXTREMELY COLD BY HAWAII STANDARDS. THIS FEATURE WILL CONTINUE TO TRIGGER THE ACTIVE WEATHER ALONG THE FRONT TODAY NEAR MAUI AND THE BIG ISLAND...MAINTAINING THE FLASH FLOOD THREAT. TO THE WEST OF THE FRONT...A BREEZY AND DRIER NORTHERLY IS OCCURRING. EVEN WITH THE IMPRESSIVE MID TO UPPER LEVEL INSTABILITY...IT WILL BE DIFFICULT... THOUGH NOT IMPOSSIBLE...TO TRIGGER THUNDERSTORMS OVER KAUAI AND OAHU TODAY DUE TO MEAGER LOW LEVEL MOISTURE. THAT SAID...GROUNDS ARE SATURATED AND STREAMS ARE RUNNING HIGH...SO A FLOOD THREAT IS STILL PRESENT FOR THE WESTERN ISLANDS TODAY. THE THREAT FOR HEAVY SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH AT LEAST WEDNESDAY AS THE MID TO UPPER LEVEL TROUGH FORMS A STRONG CUTOFF LOW. THE FRONTAL BOUNDARY WILL LIKELY WASH OUT LATER TODAY AND TONIGHT. HOWEVER...THE CUTOFF LOW WILL MEANDER NEARBY...AND MODELS DEPICT DEEP MOISTURE BEING DRAWN OVER THE ISLANDS FROM THE SOUTHEAST WITH A SURFACE LOW POSSIBLY DEVELOPING OVER THE ISLANDS. THE THREAT FOR HEAVY FLOODING RAINFALL WITH THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST WEDNESDAY...AND A FLASH FLOOD WATCH REMAINS IN PLACE THROUGH WEDNESDAY AFTERNOON. HAZARDOUS WEATHER IS ALSO EXPECTED OVER THE BIG ISLAND SUMMITS. AS THE UPPER LEVEL TROUGH MOVES EASTWARD AND FORMS A CUTOFF LOW...VERY WINDY CONDITIONS WILL DEVELOP ON THE HIGH BIG ISLAND SUMMITS. WINDS ON THE SUMMITS ROSE TO WARNING LEVELS OVERNIGHT AS LAYERED CLOUDS ALOFT DROPPED DOWN TO SUMMIT LEVEL...BUT THE SUMMITS ARE CURRENTLY UNDER A LULL. EXPECT A SHARP INCREASE IN WINDS TODAY AS THE UPPER TROUGH NEARS. DEEP MOISTURE IS ALSO FORECAST TO DRAWN UP FROM THE SOUTHEAST TODAY...PRODUCING PERIODS OF HEAVY SNOW AND REDUCED VISIBILITY. WITH THIS IN MIND...THE BLIZZARD WATCH HAS BEEN UPGRADED TO A WARNING...AND THE HIGH WIND WARNING HAS BEEN MERGED WITH THIS PRODUCT. THE HIGHEST PROBABILITY FOR BLIZZARD CONDITIONS WILL BE THIS AFTERNOON AND TONIGHT. SNOW CHANCES DECREASE ON WEDNESDAY...BUT STRONG WINDS WILL CONTINUE. MOST FORECAST MODELS DEPICT THE CUTOFF LOW AND ANY ASSOCIATED LOW LEVEL FEATURE LIFTING OFF TO THE NORTHEAST ON THURSDAY. NORTHERLY LOW LEVEL WINDS ARE EXPECTED ALONG WITH A DECREASE IN RAINFALL. HOWEVER...THE GFS AND ECMWF ARE SHOWING ANOTHER SHORTWAVE ALOFT DROPPING NEARBY ON FRIDAY INTO SATURDAY...POSSIBLY TRIGGERING SOME INSTABILITY. && .AVIATION... MOUNTAIN OBSCURATIONS CONTINUE FOR ALL ISLANDS EXCEPT OAHU. IT IS LIKELY TO BE EXPANDED TO INCLUDE OAHU BY THIS AFTERNOON. MAIN SHOWER ACTIVITY IS FOCUSED OVER MAUI AND KAUAI. TERMINALS ON THESE ISLANDS...INCLUDING PHLI...PHJH...AND PHOG...WILL LIKELY CONTINUE TO EXPERIENCE PREVAILING MVFR CONDITIONS WITH PERIODS OF IFR. OTHER SMALLER ISLANDS WILL EXPERIENCE PASSING SHOWERS WITH PERIODS OF MVFR TO IFR CONDITIONS. STRONG AND GUSTY WINDS THAT FILLED IN BEHIND THE FRONT...REMAIN OVER THE SMALLER ISLANDS. AIRMET TANGO IS POSTED FOR LOW LEVEL TURB OVER THESE ISLANDS...AND WILL REMAIN THROUGH AT LEAST TONIGHT. MOISTURE FROM THE SOUTH HAS STARTED TO MAKE ITS WAY UP TOWARDS THE EASTERN END OF THE STATE. THICK LAYERED CLOUDS BETWEEN 100 AND FL300 HAVE MADE THEIR WAY OVER THE ISLANDS FROM OAHU THROUGH THE BIG ISLAND. AIRMET ZULU FOR TEMPO LIGHT TO MOD RIME ICE IS POSTED. A COLD UPPER LEVEL TROUGH IS MAKING ITS WAY OVER KAUAI. AN AIRCRAFT THIS MORNING REPORTED SEVERE TURBULENCE BETWEEN FL350 AND FL370 ON THE BACK SIDE OF THE TROUGH. SIGMET NOVEMBER SERIES IS ISSUED...COVERING PARTS OF OAHU AND KAUAI. POTENTIAL FOR TEMPO MOD TURB BETWEEN FL230 AND FL430 TO SPREAD OVER THE OTHER ISLANDS REMAINS AS THE UPPER LEVEL TROUGH MOVES EAST. THE COLD UPPER LEVEL TROUGH WILL ALSO SERVE TO FURTHER DESTABILIZE THE AIR MASS OVER THE STATE. POTENTIAL FOR THUNDERSTORMS REMAINS OVER THE STATE...WITH MOST ACTIVE AREAS OVER THE EASTERN END OF THE STATE. AVIATION HAZARDS ASSOCIATED WITH ACTIVE THUNDERSTORMS INCLUDE ICING...TURBULENCE...WIND SHEAR AND IFR CONDITIONS. && .MARINE... STRONG NORTH-NORTHEAST WINDS ARE BLOWING ACROSS THE WESTERN HALF OF THE ISLAND CHAIN BEHIND A SLOW-MOVING FRONT NEAR THE BIG ISLAND. LARGE SEAS GENERATED BY THESE WINDS WILL COMBINE WITH A LARGE NORTHWEST SWELL TO PRODUCE HAZARDOUS CONDITIONS...AND A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL WATERS DUE TO THESE THREATS. THE NORTHWEST SWELL HAS DIMINISHED OVERNIGHT AND THE HIGH SURF WARNING HAS BEEN DOWNGRADED TO AN ADVISORY. WE EXPECT ADVISORY LEVEL SURF WILL ALSO OCCUR ALONG SOME EAST FACING SHORES EXPOSED TO NORTHERLY SWELL. NORTH AND EAST PORTIONS OF THE BIG ISLAND MAY BE ADDED TO THIS ADVISORY LATER TODAY IF EASTERLY WINDS PRODUCE SUFFICIENTLY HIGH CHOPPY SURF CONDITIONS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR ALL HAWAIIAN ISLANDS. HIGH SURF ADVISORY UNTIL 6 AM HST WEDNESDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-KONA-KOHALA. BLIZZARD WARNING THROUGH WEDNESDAY AFTERNOON FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 AM HST WEDNESDAY FOR ALL HAWAIIAN WATERS. && DISCUSSION/MARINE...WROE AVIATION...EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 2:48 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 23, 5:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 23, 6:10 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 23, 9:49 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Dec 23, 11:22 PM HST | Areal Flood Advisory | HFO | Honolulu | 4 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.